Page 1 of 7 123 ... LastLast
Results 1 to 10 of 64

Thread: Help Solve the Pharma Mystery! page

  1. #1
    RitaRose's Avatar
    RitaRose is offline Senior Member
    Join Date
    Apr 2011
    Location
    Nevada
    Posts
    3,952

    Help Solve the Pharma Mystery!

    Shop Now
    Update!

    I think we got it all figured out! Check out my latest post at the end for details!



    Okay, I'm asking for the best of the best brainiacs to help me figure out what on earth is going on with my mom.

    She's CW and believes the whole "low fat, whole grains" thing. Annoys the crap out of me, but she's at least willing to be supportive in the way I want to eat. And she's my mom - I love her and would like to keep her around as long as possible. Maybe if we can figure out what's going on with her, she'll actually read the Primal and Paleo books I gave her.

    So here's the deal: she had her gall bladder taken out about 25 years ago. She also had spinal surgery (fused about 4 discs together) which is starting to cause her pain. That's all background and not even the most worrisome issue. The one I'm most worried about is that she hasn't been eating much. She forces herself to eat a little, but she says the taste, smell and even texture of the food is all wrong, so she eats just enough to kill the hunger pangs, not enough to get much nutrition.

    She saw a neurologist who did a scan of her brain (and maybe her spine?), and saw no tumors or other issues there. Mentally, she seems pretty good. My first thought was some kind of toxicity or drug interaction. So... here's the list of meds she's taking:

    Benicar
    Atenolol
    Simvastatin
    Celebrex
    Tramadol (as needed for pain - not often)
    Prilosec
    Ibuprofen

    Her previous doctor also had her taking Metanx for the neuropathy (that was probably caused by the Simvastitin...) but the neurologist took her off of it.

    Any ideas so I can keep my mom around for a while longer? She's 76, and her mom is still alive, turning 96 next month. We're hearty stock, assuming the meds don't kill us off.
    Last edited by RitaRose; 08-13-2012 at 05:16 PM.
    My sorely neglected blog - http://ThatWriterBroad.com

  2. #2
    Zophie's Avatar
    Zophie is offline Senior Member
    Join Date
    Feb 2010
    Location
    moab ut.
    Posts
    404
    Big loves for you both. I know you want your Mom to be around for a long time.

    To be honest I don't know a lot about the meds she is taking. If it were my mom I would make sure she doesn't have a sinus infection first. My husband describes food the exact same way when he is getting an infection.

    Good luck.

  3. #3
    RitaRose's Avatar
    RitaRose is offline Senior Member
    Join Date
    Apr 2011
    Location
    Nevada
    Posts
    3,952
    The change in taste and smell made me think "sinuses" too, but when she said there was a change in the texture of the food, that threw me for a loop. I'm still Googling the heck out of the meds, but nothing so far.

    Thanks!
    My sorely neglected blog - http://ThatWriterBroad.com

  4. #4
    peril's Avatar
    peril is offline Senior Member
    Join Date
    Jun 2010
    Location
    Sydney, NSW
    Posts
    2,679
    Benicar and Atenolol lower blood pressure

    Prilosec is a PPI for treating acid reflux - GERD

    Simvastatin lowers cholesterol

    Celebrex relieves the symptoms of arthritis. Guessing this is also what the Ibuprofen and Tramadol are for.

    A lot of people have relieved these conditions on a paleo diet. All except for the high cholesterol, which is a good thing for someone her age so definitely shouldn't be treated.

    She would definitely be better off getting off grains, fructose and vegetable oils. Then she may be able to get off the rest. Good luck
    Four years Primal with influences from Jaminet & Shanahan and a focus on being anti-inflammatory. Using Primal to treat CVD and prevent stents from blocking free of drugs.

    Eat creatures nose-to-tail (animal, fowl, fish, crustacea, molluscs), a large variety of vegetables (raw, cooked and fermented, including safe starches), dairy (cheese & yoghurt), occasional fruit, cocoa, turmeric & red wine

  5. #5
    RitaRose's Avatar
    RitaRose is offline Senior Member
    Join Date
    Apr 2011
    Location
    Nevada
    Posts
    3,952
    Quote Originally Posted by peril View Post
    She would definitely be better off getting off grains, fructose and vegetable oils. Then she may be able to get off the rest. Good luck
    Thanks. I'm doing the research on the drugs now, so that helps.

    I agree, she'd be better off eating like we do, but she just doesn't buy it. She even told me I need to talk to my brother about how he eats too much meat. Yeah, that's not going to happen. I'm hoping she'll see that this isn't some fad diet and that the people here really do have some brain power.
    My sorely neglected blog - http://ThatWriterBroad.com

  6. #6
    jammies's Avatar
    jammies is offline Senior Member
    Join Date
    Sep 2010
    Posts
    4,522
    I bet it is the tramadol. It can cause food to taste and smell funny and kill your appetite. When I took it, I remember my coffee tasted like cucumbers and a bunch of other food tasted funny.

    Also - a combination of celebrex and ibuprofen is probably very rough on the stomach. Not sure there is any benefit of taking both.

    ETA - make sure she is getting some zinc in her diet as zinc deficiency causes loss of appetite.

  7. #7
    jammies's Avatar
    jammies is offline Senior Member
    Join Date
    Sep 2010
    Posts
    4,522
    Also - make sure she is tested for B12 deficiency and anemia - both of which can cause appetite changes.

  8. #8
    RitaRose's Avatar
    RitaRose is offline Senior Member
    Join Date
    Apr 2011
    Location
    Nevada
    Posts
    3,952
    Thanks, jammies. I think she had slowed down her use of the Celebrex lately, which is great and may be why she's taking the Ibuprofen. Have you seen the list of side effects for Celebrex??? Even scarier than most other drugs! She only takes the Tramadol very rarely, when the pain gets pretty bad. I know she has been taking all of her "as needed" meds less often since this whole issue with food started.

    I'll mention the B-12 and the zinc. Anemia woudn't surprise me either. Me and The Boyfriend went to lunch with her yesterday, and she ordered a cup of tomato basil soup and half a tuna sandwich. She had about 1/4 of the mug of soup and 2 bites of just the tuna salad part of the sandwich (which actually was smart - no bread). That was it until dinner, other than a few bites of cereal (with 1% milk) for breakfast.

    I'm also going to try to get her to take CoQ-10 if she insists on keeping the statin, though she did seem to be thinking it wasn't the wonder drug her GP said it was and might consider ditching it someday. I saw a piece of paper shoved into page 100 of the Primal Body, Primal Mind that I gave her. Wasn't sure if that was there for my benefit or if she was really reading it.
    Last edited by RitaRose; 01-02-2012 at 06:44 AM.
    My sorely neglected blog - http://ThatWriterBroad.com

  9. #9
    IvyBlue's Avatar
    IvyBlue is offline Senior Member
    Join Date
    Oct 2010
    Location
    Seabrook, NH
    Posts
    1,309
    I'm going to wager that Grandma, at 96, is in (relative for her age or perhaps absolutely) better health and on fewer meds. Could that be a wedge to get Mom to give you 30 days? I know more than a few folks on this kind of a list of meds and what usually soon follows is an anti-depressant because who wouldn't be depressed as a result?
    Wheat is the new tobacco. Spread the word.

  10. #10
    RitaRose's Avatar
    RitaRose is offline Senior Member
    Join Date
    Apr 2011
    Location
    Nevada
    Posts
    3,952
    Exactly, IvyBlue. Before, when Grandma was living alone in her own house, I was sent to spy a bit and see if she was eating okay. Open some cupboards, go grocery shopping with her, you know. And yeah, hot dogs aren't exactly health food, but she was actually eating pretty decently. Then she had a fall and broke her hip. They put her in a rehab place, and then she fell again.

    After that, she was put in a nursing home - ironically, the place that used to be the hospice where my dad died. When she went in, Grandma was very lucid and fairly mobile, considering she was healing a broken hip. After being in the nursing home for a while, she started getting very agitated and helpless. She had all kinds of problems, needing help with routine stuff like feeding and going to the bathroom, etc.

    My mom still thinks Grandma's diet was crap in her own house (too fatty), despite the fact that it took 2 serious falls in her 90s to bring her down. The downhill slide since she moved into the nursing home is unfortunately pretty obvious, but seemingly only to me.

    I think what frustrates me the most is what a no-brainer this all is, but not to the people who need to make the changes. I may have her convinced to ask her neurologist about whether she really needs to take the statin her GP has her on. Female, elderly, no previous heart attacks - why is she even on it? And her neurologist so far seems to be more of a minimalist when it comes to drugs. She's 76 and was brought up in the days when you didn't question authority (sometimes the apple does fall far from the tree) especially if they are male and have an advanced education, so I'm hoping she can use this other doctor as a good reason to quit some of them.
    Last edited by RitaRose; 01-02-2012 at 09:28 AM.
    My sorely neglected blog - http://ThatWriterBroad.com

Page 1 of 7 123 ... LastLast

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •